We are 159,196 members in 80 forums discussing 125,825 topics.

Help with Abbreviations

All TopicsForum: Hormonal Therapy - Before, During and After → Topic: Tamoxifen & depression

Topic: Tamoxifen & depression

Forum: Hormonal Therapy - Before, During and After — Risks and benefits, side effects, and costs of anti-estrogen medications.

Posted on: Feb 8, 2011 09:07PM

snowflower wrote:

I have been on tamoxifen for 2 weeks and I am crying at the drop of a hat. I am also taking Celexa and Wellbutrin (for several years now) but I feel like I'm not on anything for my depression. The oncologist has me coming back to see her in 2 weeks to check on this possible side effect. I don't know if I can go 2 more weeks if I can't stop crying. I'm going back to work tomorrow after 2 months and I'm wondering how I'll be there. Would depression as a side effect of the drug happen so fast?Maybe I'm just very emotional from all the stress of surgery and losing my cat who I loved dearly. I have written several posts on here but when I go back to look and see if anybody wrote something in response to my questions I can never find them again to read any replies. What am I doing wrong?!

Kim

Snowflower Dx 8/16/2010, DCIS, 1cm, Stage 0, Grade 3, ER+/PR+ Surgery 09/10/2010 Lumpectomy in one or both breasts: Lumpectomy in my right breast Surgery 12/15/2010 Mastectomy of one or both breasts: Mastectomy of my right breast; Reconstruction of my right breast: DIEP flap Dx DCIS, 1cm, Stage 0, Grade 3, 0/0 nodes, ER+/PR+
Log in to post a reply

Posts 1 - 6 (6 total)

Log in to post a reply

Feb 9, 2011 12:48AM , edited Feb 9, 2011 12:49AM by phoenixrising

That does seem quick doesn't it.  It took a few months for me to enter the dark hole of depression. I split the 20mg and took 1/2 in the morn and 1/2 at night which gave me relief. Your treatment and dx might just be hitting you now.  I don't think it is uncommon to fall apart after tx. Sort of a PTSD. By the way I don't think they recommend SSRI's (your type of antidepressants)  in combination with Tamoxifen anymore...check with your doc. 

 To find your previous posts, just do a search for your name. I think they will come up for you.

Hope this helps and keep your chin up Emotions

hugs

jan

Dx 5/1/2006, IDC, 2cm, Stage IIB, Grade 3, 3/6 nodes, ER+/PR+, HER2-
Log in to post a reply

Feb 15, 2011 01:16PM karlinruth wrote:

I was on Tamoxifen for about a year, I think, and then my onc changed me to Arimidex. I noticed immediately that I was not as depressed as I had been. I've been treated for depression in the past and I recognized that this was not clinical depression but effects of chemo and then Herceptin and then Tamoxifen. As soon as I changed to Arimidex, the depression lifted. I also experienced mood swings and emotional instability on Tamoxifen. these symptoms also stopped when I was switched to Arimidex. Now I've been back on Tamoxifen for a month (because of concerns that Arimidex might turn my ovaries back on and start them producing estrogen again) and I felt the depression and emotional instability within a few days of starting back on Tamoxifen. My onc doesn't acknowlege any side effects and I feel like I'm going crazy trying to get someone to listen to me about these emotional side effects. Help!

Log in to post a reply

Feb 24, 2011 10:17PM snowflower wrote:

Thanks Jan for your comments about tamoxifen and depression. Your right, I am crashing from the last few months of being diagnosed, surgeries, diep, and on top of it all my kitty got really sick and I had to put him down 2 days before surgery. I'm still crying everyday about Archie so the tamoxifen probably is not the cause. My dr. said Celexa is o.k. but I have to get off Wellbutrin which I'll be off of tomorrow. I really did not realize how much emotional stress I was under while going through everything. It is like PTSS. Now that the worst is behind me (surgery was 12/15/10) I'm doing some intense grieving everyday. It centers around losing my cat but it is also losing my breast that hurts too. Though I have a reconstructed foob (diep) it still is not my "original". I am only realizing now how hard these last 7 mos. have been. No wonder I'm feeling depressed. Maybe I was in denial about much of what was happening. We all have our ways of coping.

Thanks for your sharing.

Kim

Snowflower Dx 8/16/2010, DCIS, 1cm, Stage 0, Grade 3, ER+/PR+ Surgery 09/10/2010 Lumpectomy in one or both breasts: Lumpectomy in my right breast Surgery 12/15/2010 Mastectomy of one or both breasts: Mastectomy of my right breast; Reconstruction of my right breast: DIEP flap Dx DCIS, 1cm, Stage 0, Grade 3, 0/0 nodes, ER+/PR+
Log in to post a reply

Feb 24, 2011 10:26PM snowflower wrote:

Hi Karlinruth,

The first side effect my ocologist wanted to look out for with me on tamoxifen was depression. I wonder why your Dr. is not being careful about it where you have a history of depression. I hope your Dr. takes you seriously because it can be a dangerous matter for those of us who are suseptible. Keep talking about your concerns until you get heard. You have to take care of your emotional health as well as physical.

Kim 

Snowflower Dx 8/16/2010, DCIS, 1cm, Stage 0, Grade 3, ER+/PR+ Surgery 09/10/2010 Lumpectomy in one or both breasts: Lumpectomy in my right breast Surgery 12/15/2010 Mastectomy of one or both breasts: Mastectomy of my right breast; Reconstruction of my right breast: DIEP flap Dx DCIS, 1cm, Stage 0, Grade 3, 0/0 nodes, ER+/PR+
Log in to post a reply

Feb 24, 2011 11:10PM Twinmom77 wrote:

Kim, I assume you've had your appt by now but wanted to tell you that I noticed the depression about six days in, so yes it can sure come on fast!  I layed on the couch and stared at the wall for 3 days straight at which point my onc told me to get off of it (had lots of other se's too, not just depression).  With two little boys to take care of I could not afford to lay around every day and antidepressants are not an option for me as I have had bad reactions to several antidepressants in the past.  I hope either the depression magically disappeared or that your onc was able to adjust something to help you out.  It's definitely no fun.

1st dx 6/09 IDC, Stage I, HER2/ER/PR+, 0/2 nodes Dx 6/12/2009, IDC, 1cm, Stage I, Grade 3, 0/2 nodes, ER+/PR+, HER2+ Targeted Therapy 07/21/2009 Herceptin (chemical name: trastuzumab) Chemotherapy 07/21/2009 Carboplatin (brand name: Paraplatin), Taxotere (chemical name: docetaxel) Surgery 12/08/2009 Lumpectomy in one or both breasts: Lumpectomy in my left breast; Lymph node removal (also called dissection): Sentinel lymph node removal (also called dissection) , Lymph node removal (also called dissection) on my left side Radiation Therapy 01/30/2010 Dx 12/23/2011, IDC, <1cm, Stage I, Grade 2, 0/4 nodes, ER+/PR+, HER2- Surgery 01/30/2012 Mastectomy of one or both breasts: Mastectomy of my left breast, Mastectomy of my right breast; Lymph node removal (also called dissection): Sentinel lymph node removal (also called dissection) , Lymph node removal (also called dissection) on my right side Surgery 01/30/2012 Reconstruction of my left breast: Tissue expander placement; Reconstruction of my right breast: Tissue expander placement Hormonal Therapy 02/09/2012 Surgery Reconstruction of my left breast; Reconstruction of my right breast
Log in to post a reply

Feb 25, 2011 09:24AM , edited Feb 25, 2011 09:25AM by bellapazza

Kim,

I went into BC last summer with a lifelong history of clinical depression and anxiety.  I can say that in part I was extremely depressed AFTER the "hoopla" of my surgery, waiting for Oncotype results, getting a low score thank God, then PT, etc., etc.  I had been so "busy" ... then I just dropped into a hole and it DID seem to coincide with starting Tamoxifen.  Diagnosis, awaiting surgery I was having panic attacks.

However, I was already on an antidepressant and a mood stabilizer.  My psychiatrist observed me for about 2 months, after which time I started to improve.  Can't explain it.

Interesting is my mood stabilizer and antidepressant (both approved by my Onc to go with the Tamoxifen) have DEcreased night sweats, hot flashes I had BEFORE the BC.  Go figure.

Good Luck,

I'm starting to learn that literally it's a day to day adjustment to the Tamoxifen (weird symptoms come and go) and a lot of the great ladies here say it takes about a year to "settle in" with it, if it's the drug for you.  It apprently HAS to be the drug for my type of tumor and I was pre-menopausal when the BC was detected.

Tamoxifen 9/26/10, Oncotype 10 Dx 7/13/2010, IDC, 2cm, Stage II, Grade 2, 0/3 nodes, ER+/PR+, HER2-